Cold/Wind Chill, Berks
- When
- January 23, 6:00 PM EST to January 24, 10:00 AM EST
- Where
- Berks forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.416, -75.926 (the zone’s center; the record gives no point)
In the wake of the winter storm, a high pressure system from Canada built into the northeastern part of the United States. The pressure gradient difference between this high and the departing low pressure system produced windy conditions from the 23rd into the morning of the 24th.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
In the wake of the winter storm, a high pressure system from Canada built into the northeastern part of the United States. The pressure gradient difference between this high and the departing low pressure system produced windy conditions from the 23rd into the morning of the 24th. The combination of the wind and unseasonably cold temperatures produced wind chill factors of 10 to 15 degrees below zero across Eastern Pennsylvania from the evening of the 23rd into the morning of the 24th. Many municipalities declared code blues to assist the homeless and elderly. A 68-year-old man died on the morning of the 24th from hypothermia in Easton (Northampton County). His vehicle became stuck in the frozen slush on the barricaded Lehigh Drive. He left the vehicle and tried to walk a quarter of a mile before he collapsed and died. The cold weather caused an increase in the number of water lines that broke and busted pipes within buildings and homes. In Philadelphia, two separate pipes burst on the 23rd and 25th at the Harrison College House. Actual low temperatures the morning of the 24th ranged from 5 degrees below zero to 5 degrees above zero. The low temperature of 3 degrees above zero on the morning of the 24th at the Philadelphia International Airport was the lowest reading of the winter season.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 23, 3:59 PM EST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 359 PM EST SUN JAN 23 2005 .SHORT TERM (TONIGHT THROUGH MONDAY)... SKIES HAVE CLEARED OUT NICELY AROUND THE AREA, AND CLOUDS AHEAD OF NEXT WEAK SYSTEM DROPPING OUT OF CANADA SHOULD HOLD OFF THROUGH TONIGHT. WINDS WILL STAY UP FOR A WHILE, THOUGH, AND WITH TEMPS ON THE COLDER SIDE OF GUIDANCE WE HAVE MAINTAINED THE WIND CHILL ADVISORY FOR ALL AREAS THROUGH EARLY MONDAY MORNING. NEXT SYSTEM HAS A FAIR JET ASSOCIATED WITH IT, BUT NONE OF THE DYNAMICS EVEN REMOTELY SIMILAR TO THOSE THAT CAUSED A STRONG CLIPPER TO REDEVELOP INTO A CONSIDERABLE NOREASTER YESTERDAY AND TODAY. WE UPPED THE POPS TO DECENT CHANCE IN THE NRN ZONES FOR TOMORROW AFTERNOON AND OUR GRIDS AND DIGITAL PRODUCTS NOTE THAT AN INCH OF SNOW IS POSSIBLE THERE. GIVEN OUR RECENT SNOWFALL, THERE SEEMED NO REASON TO MAKE A FEDERAL CASE OUT OF THIS. THAT SYSTEM WILL MOVE ACROSS TOMORROW NIGHT, AND WE WILL AWAIT THE STILL SEEMINGLY MODEST IMPULSE APPROACHING FOR WEDNESDAY. && .LONG TERM (MONDAY NIGHT THROUGH SUNDAY)... THE GFS LR AND THE FORECASTS OUT OF NCEP WERE IN VERY GOOD AGREEMENT REGARDING PLACEMENT OF WEATHER SYSTEMS THROUGH THE PERIOD, AND WE ACCEPTED THEM WITH ONLY A FEW CHANGES, MAINLY WITH REGARD TO TEMPERATURES AFTER COLLABORATION WITH OUR NEIGHBORS. WE DID MAKE OUR GRIDS A BIT SIMPLER WITH REGARD TO PTYPE WITH THE WEDNESDAY SYSTEM, WITH A CHANCE OF SHSN N AND A CHANCE OF SHRA GOING TO SHSN S. && .AVIATION... A FEW MID LEVEL CLOUDS ARE ALL THAT REMAINS OF NOREASTER. OCCASIONAL MVFR CONDITIONS OCCURRING IN BLOWING SNOW. THAT WILL SUBSIDE AFTER 00Z AND GENERALLY VFR CONDITIONS WILL PREVAIL AFTER THAT. && .MARINE... WILL DOWNGRADE TO GALE WARNING OVER NORTHERN WATERS BASED ON LATEST OBSERVATIONS AND SHORT-TERM MODEL TRENDS. LAND BASED STATIONS STILL GUSTING TO NEAR GALE FORCE AT TIMES, INCLUDING PHL AND ILG. SO WILL KEEP GALES UP AT ALL LOCATIONS ON THIS PACKAGE. CONDITIONS EXPECTED TO IMPROVE TO SUB-GALE OVER THE DELAWARE BAY LATER TONIGHT. && .PHI WATCHES/WARNINGS/ADVISORIES... .PA...WIND CHILL ADVISORY PAZ054>055-060>062-067>071. .NJ...WIND CHILL ADVISORY NJZ001-007>010-012>027. .MD...WIND CHILL ADVISORY MDZ008-012-015-019-020. .DE...WIND CHILL ADVISORY DEZ001>004. .MARINE...GALE WARNING ANZ430-431-450>455. && SHORT TERM/LONG TERM...NYY AVIATION/MARINE/GSS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 421 AM EST SUN JAN 23 2005 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-241200- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 421 AM EST SUN JAN 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... BLIZZARD AND WINTER STORM WARNINGS REMAIN IN EFFECT FOR THIS MORNING IN THE NORTHERN THREE QUARTERS OF OUR WARNING AREA. PLEASE REFER TO WWUS41 FOR FURTHER DETAILS. A WIND ADVISORY HAS BEEN ISSUED FOR INLAND LOCATIONS WHICH ARE NO LONGER UNDER EITHER A WINTER STORM OR BLIZZARD WARNING AND THIS IS SECTIONS OF SOUTHEAST NEW JERSEY AND OUR SECTION OF THE LOWER DELMARVA. GALE AND STORM WARNINGS REMAIN IN EFFECT ALONG THE COAST. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER SNOWFALL REPORTS WILL BE APPRECIATED. TFG
The national radar mosaic for the moment the first event began.
10 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Northampton | 2005-01-24 | 68 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434540, 5434541, 5434542, 5434543, 5434544, 5434545, 5434546, 5434547, 5434548, 5434549.